Finasteride Side Effects: What Are They, And Are They Common?

The following is informational only and does not constitute medical advice. Always talk to your doctor about the risks and benefits of any treatment.

Developed in the 1980s and in use since the 1990s, finasteride is a widely prescribed and well studied hair loss drugs available.

Side effects from finasteride are rare, with most studies on the drug showing they occur in only a small percentage of men. However, it’s still important that you, as a potential finasteride user, are aware of what the side effects are and how frequently they happen.

In this guide, we’ll cover the main potential side effects from finasteride. We’ll also look at real, peer reviewed study data to see how often these side effects occur and how likely they are to persist long term after stopping finasteride.

Finasteride and Sexual Side Effects

The most common sexual side effects associated with finasteride are erectile dysfunction and other sexual side effects such as a lower libido and difficulty having an orgasm.

These are serious side effects that deserve attention—after all, no one wants to deal with ED or anorgasmia. But how common are they among users of finasteride?

According to studies of finasteride users, the answer is “not very common.” Numerous studies have looked at the sexual side effects caused by finasteride, with hundreds of finasteride users observed in countless separate medical studies over the past decade.

On average, these studies have found that sexual side effects like erectile dysfunction occur in 2.1 to 3.8% of finasteride users.

The study data also shows that despite rumors that finasteride side effects are permanent, the vast majority of side effects stop after men stop taking the drug. Long term, recurring side effects are very rare, provided finasteride is used at the standard hair loss dosage.

As for other sexual side effects, they’re also uncommon. A comprehensive scientific review of 73 different studies on finasteride found that ejaculation problems occur in 2.1 to to 7.7% of all finasteride users, and libido issues in 3.1 to 5.4 percent.

With this in mind, let’s look at some of the studies related to finasteride and sexual side effects in more detail.

One review of studies from 2010 found that 2.2% of finasteride users experienced an increase in erectile dysfunction. It also found that the overall risk of discontinuing treatment because of sexual side effects was similar to that of a placebo.

Another study from 2007 suggests that the sexual side effects from finasteride could in some cases be due to a nocebo effect. In short, knowing about the sexual side effects of finasteride could make them more likely to occur.

In the study, 107 men were divided into two groups. The first group, Group 1, was given finasteride but wasn’t informed about the drug’s potential sexual side effects. The second group, Group 2, was given finasteride and informed about the potential for ED and other sexual issues.

Interestingly, only 9.6% of people in Group 1 reported erectile dysfunction, compared to 30.9% of patients in Group 2. According to this study, being informed of finasteride’s potential to cause sexual side effects could mean that patients are more likely to experience them.

Finasteride and Long-Term Side Effects

One of the most common fears many men have before taking finasteride is that the sexual side effects will occur even after they stop actively using finasteride.

Right now, the studies on long-term finasteride use show conflicting results. One study of long term finasteride use shows that the risk of recurring, long-term side effects seems to increase the longer finasteride is taken.

In the study, men aged 16-42 who took finasteride were 4.9 times as likely to experience ED if they were exposed to the substance for more than 205 days, compared to men with a shorter period of exposure.

However, other study data shows that stopping finasteride stops long-term ED and other sexual side effects in 99% of men. For 99 men out of 100, any side effects from finasteride (which are rare in the first place) cease once they’re no longer on the medication.

Non-Sexual Side Effects of Finasteride

Like most medicines, finasteride also has other potential side effects. Taking finasteride can lead to swelling in the hands and feet, dizziness, weakness, headaches, runny nose, skin rashes and feelings of tiredness. However, these side effects are all relatively uncommon.

Since finasteride is a hormonal medication that can affect androgen levels, it can also potentially cause swelling or tenderness around the nipples and male gynecomastia. Like the sexual side effects of finasteride, this is rare and doesn’t affect the vast majority of users.

In Conclusion

Finasteride is an extremely well studied medication. Hundreds of studies have been carried out on its efficacy as both a drug for treating prostate issues and as a long-term treatment for male pattern baldness.

Because of this, the scientific community is well aware of finasteride’s side effects. Side effects from finasteride, in general, are rare, and the vast majority of cases of side effects stop as soon as the patients in question stop using the medication.

It’s always best to be fully aware of the potential side effects of any medication before adding it to your life. In the case of finasteride, it’s also worth remembering that the side effects are much less common than many people report.

Finally, it’s important to remember that the side effects from finasteride appear to correlate with the dosage. Sexual side effects are more frequent at the 5mg dosage used for prostate issues; at a hair loss dosage, they’re rare and almost always reversible.

The views expressed in this article intend to highlight alternative studies and induce conversation. They are the views of the author and do not necessarily represent the views of hims, and are for informational purposes only, even if and to the extent that this article features the advice of physicians and medical practitioners. This article is not, nor is it intended to be, a substitute for professional medical advice, diagnosis or treatment, and should never be relied upon for specific medical advice.